Peripheral Neuropathy from Chemotherapy: What Can You Do?

Chemotherapy induced peripheral neuropathy (CIPN) can severely impact your quality of life.

Living with chemotherapy induced peripheral neuropathy, also known as CIPN, can be a significant quality of life issue. Nerve damage from chemo drugs can lead to tingling, pain, numbness, and loss of agility or balance. You might be more sensitive to extreme differences of temperature. You might also be bothered by certain kinds of pressure on the affected area.

You might even be unable to do simple tasks like writing a grocery list or buttoning up a shirt.

What can you do about peripheral neuropathy that stems from chemotherapy? Your oncologist or other medical team members may be able to prescribe medications to aid with neuropathy or even adjust your chemo dose in an effort to reduce side effects. There are also many things you can do in your everyday routine to minimize these effects.

Get to know your symptoms. Identify what makes your neuropathy symptoms worse, and avoid those things whenever possible. For example, if ill-fitting shoes seem to trigger neuropathic pain in your feet, make comfortable shoes a priority.

Avoid drinking alcohol, which can intensify peripheral neuropathy symptoms.

For foot neuropathy, stay off your feet as much as possible. Take good care of your feet and inspect them every day for blisters and other injuries that could turn into infection.

If neuropathy symptoms are in your hands, be sure to keep your hands protected with gloves when washing dishes or doing repair work.

But there is one more thing, perhaps the most important thing you can do to reduce pain and discomfort from chemo induced peripheral neuropathy: Do your own research and insist that your doctors be at least as well-read as you. Neuropathy treatment is a joint effort between you and your medical team.

For more information about dealing with chemo induced neuropathy, check out our neuropathy owners manual, I Beat Neuropathy!

Peripheral Neuropathy from Chemotherapy: What Can You Do? is a post from: #1 in Neuropathy & Chronic Pain Treatment

The post Peripheral Neuropathy from Chemotherapy: What Can You Do? appeared first on #1 in Neuropathy & Chronic Pain Treatment.